Road and parking lot construction in Madison, Wis. may result in travel delays and route changes to UW Health clinic and hospital locations. Please plan accordingly.Read more
What is withdrawal and why does it happen?
When a child receives certain medicines for a long time, the body gets used to having them. This is called physical dependence. When these medicines are stopped quickly, the body needs to adjust to this change. This is called withdrawal.
Symptoms of Withdrawal
There are many common symptoms. When your child withdraws, you may see some or all of these symptoms. Keep in mind, not all people will withdraw from medicines.
Poor sleep patterns
Irritable or trouble calming child
Vomiting or retching
Higher heart rate
Higher blood pressure
Stiff arms or legs
Arching of back
What can be done to prevent withdrawal?
When your child’s health care team decides to stop certain medicines, the doses will be decreased slowly. This is called weaning. During this time, some symptoms may be seen but should not be harmful. As a parent it may be hard to watch your child withdraw from the medicine. The team and family need to decide if the child can handle these symptoms. The weaning can be stopped or slowed. Sometimes another medicine is given to lessen symptoms. This will give your child’s body time to adjust to the change.
Medicines may also be given to prevent withdrawal. We cannot always get rid of all the withdrawal symptoms. Every patient is unique and reacts in a different way. The goal is to create a balance. We hope to quickly and safely wean your child off medicines that are no longer needed and avoid side effects, and limit symptoms.
What can be done to help my child?
Your child’s nurse will watch for any signs or symptoms. You can also let your child’s nurse know if you see any signs so medicine can be given, if needed.
There are also other things you can do to help your child. A quiet room, dim lighting, quiet, calm music, a calm lap, slow rocking, reading a book, or gentle massage can help.